Alert archive / Montana / Tornado Warnings in 2016
Tornado Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 10, 2016, 4:42 PM MDT for Chouteau County, Fergus County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2016, 4:42 PM MDT (22:42 UTC)
- Expired
- Jun 10, 2016, 5:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 113 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111
WFUS55 KTFX 102242
TORTFX
MTC015-027-102315-
/O.NEW.KTFX.TO.W.0001.160610T2242Z-160610T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 515 PM MDT
* AT 442 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 14 MILES EAST OF GERALDINE...OR 30 MILES NORTH
OF STANFORD...MOVING EAST AT 30 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN CHOUTEAU AND NORTHWESTERN FERGUS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!
&&
LAT...LON 4747 11002 4756 11007 4769 10968 4749 10962
TIME...MOT...LOC 2242Z 249DEG 27KT 4756 10997
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MARTIN2 follow-up statements
970
WWUS55 KTFX 102259
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT FRI JUN 10 2016
MTC015-027-102315-
/O.CON.KTFX.TO.W.0001.000000T0000Z-160610T2315Z/
CHOUTEAU MT-FERGUS MT-
459 PM MDT FRI JUN 10 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN CHOUTEAU AND NORTHWESTERN FERGUS COUNTIES...
AT 459 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 17 MILES WEST OF WINIFRED...OR 35 MILES NORTHEAST OF
STANFORD...MOVING EAST AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN CHOUTEAU AND NORTHWESTERN FERGUS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!
&&
LAT...LON 4748 10984 4759 10988 4765 10967 4749 10962
TIME...MOT...LOC 2259Z 263DEG 33KT 4755 10974
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MARTIN256
WWUS55 KTFX 102312
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 PM MDT FRI JUN 10 2016
MTC015-027-102321-
/O.EXP.KTFX.TO.W.0001.000000T0000Z-160610T2315Z/
CHOUTEAU MT-FERGUS MT-
512 PM MDT FRI JUN 10 2016
...THE TORNADO WARNING FOR SOUTHEASTERN CHOUTEAU AND NORTHWESTERN
FERGUS COUNTIES WILL EXPIRE AT 515 PM MDT...
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN
LIKELY AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE
AREA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THIS STORM.
LAT...LON 4748 10984 4759 10988 4765 10967 4749 10962
TIME...MOT...LOC 2309Z 249DEG 27KT 4755 10974
$$
BRUSDAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:22 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 10, 2:22 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 222 PM MDT FRI JUN 10 2016 .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .AVIATION... UPDATED 1810Z. A Pacific cold front and upper level disturbance will move through the region late this afternoon/overnight. Expect widespread shower/thunderstorms to develop mainly north of I90. Some storms will produce strong winds/large hail. The storms griddle exit the Havre region by 10z Saturday. Expect VFR conditions across the region generally after 12z Sat. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 67 44 71 / 30 30 20 10 CTB 51 65 40 66 / 70 20 10 0 HLN 58 67 47 72 / 30 40 30 10 BZN 53 69 44 71 / 20 40 30 20 WEY 48 61 39 61 / 10 40 30 20 DLN 53 66 43 69 / 20 50 30 10 HVR 55 72 47 72 / 60 40 20 0 LWT 54 67 46 70 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 3:43 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 8 N HELENA 46.72N 112.00W
06/10/2016 M51 MPH LEWIS AND CLARK MT MESONET
51 MPH WIND GUST AT THE HELENA RAWS. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDASpecial weather statement, Jun 10, 4:08 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT FRI JUN 10 2016
MTZ009-010-102245-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
408 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 445
PM MDT...
AT 407 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF KIOWA...OR 42 MILES NORTHEAST OF EVERGREEN...MOVING
NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIOWA...SAINT MARY AND STARR SCHOOL.
LAT...LON 4888 11334 4871 11299 4844 11344 4846 11348
4855 11347 4855 11350 4859 11354 4858 11362
TIME...MOT...LOC 2207Z 218DEG 40KT 4855 11349
KJLocal storm report, Jun 10, 4:13 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL CENTERVILLE 47.39N 111.14W
06/10/2016 E0.25 INCH CASCADE MT TRAINED SPOTTER
PEA SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 10, 4:17 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL GERALDINE 47.60N 110.27W
06/10/2016 M1.00 INCH CHOUTEAU MT TRAINED SPOTTER
&&
MLSSpecial weather statement, Jun 10, 4:21 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 421 PM MDT FRI JUN 10 2016 MTZ012-013-050-054-102300- MEAGHER MT-CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT- 421 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU... SOUTHEASTERN CASCADE...NORTHWESTERN JUDITH BASIN AND NORTHWESTERN MEAGHER COUNTIES UNTIL 500 PM MDT... AT 420 PM MDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG THUNDERSTORMS. THE STRONGEST STORM IS 23 MILES SOUTH OF BELT...OR 32 MILES SOUTH OF GREAT FALLS...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4695 11110 4707 11123 4752 11073 4729 11039 TIME...MOT...LOC 2220Z 229DEG 42KT 4706 11106 MARTIN
Local storm report, Jun 10, 4:30 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 SE HIGHWOOD 47.48N 110.64W
06/10/2016 M1.75 INCH CHOUTEAU MT PUBLIC
HAIL AND WIND LASTED 14 MINUTES. NO BROKEN WINDOWS AND
NO INJURIES. SMALL TREE LIMBS DOWN.
&&
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:03 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Jun 10, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 25 min |
| Jun 10, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus | 45 min |
| Jun 10, 4:08 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jun 10, 4:21 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jun 10, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 60 min |
| Jun 10, 4:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Jun 10, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 46 min |
| Jun 10, 5:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 43 min |
| Jun 10, 5:19 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Jun 10, 5:39 PM MDT | Special Weather Statement | TFX | 36 min |
Nearby
Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.